Utah, 2016

Debris Flow and Heavy Rain in Utah, July 1, 2016

July 1, 2016 · NWS GJT · 3 events in 2 counties and zones

Numerous showers and thunderstorms developed over eastern Utah as a result of abundant subtropical moisture and a departing upper level disturbance. Many of these thunderstorms produced moderate to heavy rainfall in San Juan and Grand Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Numerous showers and thunderstorms developed over eastern Utah as a result of abundant subtropical moisture and a departing upper level disturbance. Many of these thunderstorms produced moderate to heavy rainfall in San Juan and Grand Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 1, 3:35 AM MST, 7 hours 25 minutes earlier.

Area forecast discussion, Jul 1, 3:35 AM MST, 7 hours 25 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
435 AM MDT FRI JUL 1 2016

.SHORT TERM...(Today through Saturday)
Issued at 435 AM MDT Fri Jul 1 2016

Showers and a handful of embedded thunderstorms continued to roll
from southwest to northeast across southeast Utah and west-central
Colorado from last evening into the early morning. Given GJT's 00Z
sounding held 1.01 inches precipitable water (PW), it hasn't taken
much lift to sustain this shower/thunderstorm activity.

As discussed previously, today is shaping up to be an active day
across the forecast area with the threat of heavy rain the main
concern. Models were in pretty good agreement on moisture content
with PW values ranging from near 0.9 of an inch in the north to
near 1.3 inches in the south this afternoon. Daytime warming will
be enough to generate scattered to numerous showers and
thunderstorms across the area. However, added to this are a pair
of meso-scale vort centers, the first near Las Vegas and the
second moving northward across southeast Arizona, which coalesce
later today to bring dynamic lift to the Four Corners region
during the afternoon and evening. Combined, these elements point
to efficient heavy rain producing thunderstorms which will be
relatively slow moving as steering winds are indicated to be near
10 knots or less. Antecedent rainfall over some areas could
enhance runoff and may result in flash flooding.

Given all that was discussed previously, believe the threat for
heavy rain calls for the continuation of the Flash Flood Watch for
southeast Utah and portions of southwest Colorado. Given latest
guidance, believe the threat of flash flooding extends farther
east and will therefore expand the watch into the San Juan
mountains and the lower elevations of La Plata and Archuleta
counties. Areas outside the watch area may also see heavy rain,
but don't believe the threat rises to the level requiring further
expansion of the watch.

The disturbances discussed previously will continue to drift
eastward across the forecast area tonight so kept PoP values
high. PW values will remain elevated on Saturday fueling another
round of fairly widespread showers and thunderstorms. Provided
morning sunshine, some storms could become quite strong.

Temperatures, as alluded to previously, will be inhibited by
cloud cover today and as a result are expected to range from 5 to
10 degrees below those recorded Thursday. Overnight lows aren't
expected to be impacted much and therefore continued with near
persistence forecast. Expect only a modest rise in temperatures
Saturday as moisture lingers across the region.

.LONG TERM...(Saturday night through Thursday)
Issued at 435 AM MDT Fri Jul 1 2016

Atmospheric moisture is expected decrease from the west under a
northwest flow aloft Sunday through Thursday. Increased sunshine
and decreased shower and thunderstorms activity will result in a
warming trend through Tuesday. Max temperatures should level off
for the remainder of the period.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 435 AM MDT Fri Jul 1 2016

A surge of monsoon moisture combined with a disturbance moving
overhead will result in scattered showers and thunderstorms over
eastern Utah and western Colorado through the next 24 hours. Most
storms will produce moderate to heavy rainfall, but a number will
produce excessive rain. As a result, airports across the region
can expect brief periods of MVFR CIGS and VSBY and/or CIGS below
ILS breakpoints throughout the day and through the night. Mountain
obscurations will be commonplace.

&&

.HYDROLOGY...
Issued at 435 AM MDT Fri Jul 1 2016

Releases from area reservoirs and management of water diversions
will likely add to flow in some rivers and streams. As a result,
waterways across the area will continue to run high, fast, and
cold through the coming weekend. Stay advised of the latest river
forecasts by visiting our website at weather.gov/gjt.

&&

.GJT Watches/Warnings/Advisories...

CO...Flash Flood Watch from noon MDT today through this evening for
     COZ017>023.

UT...Flash Flood Watch from noon MDT today through this evening for
     UTZ022-027>029.

&&

SHORT TERM...NL
LONG TERM...JRP/NL
AVIATION...NL
HYDROLOGY...AS
Hazardous weather outlook, Jul 1, 3:43 AM MST, 7 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
443 AM MDT FRI JUL 1 2016

COZ001>014-017>023-UTZ022>025-027>029-021045-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLAT TOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
443 AM MDT FRI JUL 1 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL TRACK
EASTWARD ACROSS THE EASTERN UTAH AND WESTERN COLORADO TODAY AND
TONIGHT. A NUMBER OF THESE STORMS WILL BE CAPABLE OF GENERATING
EXCESSIVE RAINFALL...ESPECIALLY OVER SOUTHEAST UTAH AND SOUTHWEST
COLORADO. THE SLOW MOVEMENT OF HEAVY RAIN PRODUCING CELLS OVER
SATURATED GROUND MAY RESULT IN FLASH FLOODING, AND IN STEEP
TERRAIN, MUD AND ROCK SLIDES.

MEANWHILE...RIVERS WILL ALSO CONTINUE RUNNING HIGH FROM CONTINUED
SNOWMELT RUNOFF, ESPECIALLY THE GREEN RIVER IN NORTHEAST UTAH AND
EXTREME NORTHWEST COLORADO.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SATURDAY...SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS...
MAINLY DURING THE AFTERNOON AND EVENING...ARE EXPECTED TO
PERSIST. LOCALIZED FLASH FLOODING FROM STORMS PRODUCING HEAVY RAIN
REMAINS A THREAT.

SUNDAY THROUGH WEDNESDAY...EXPECT THUNDERSTORMS...MAINLY OVER THE
HIGHER TERRAIN...EACH AFTERNOON AND EVENING. COVERAGE OF STORMS
WILL BE DECREASING DURING THIS PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT...HOWEVER
SPOTTERS ARE ENCOURAGED TO RELAY RAINFALL AMOUNTS OR ANY OBSERVED
FLOODING TO THE GRAND JUNCTION FORECAST OFFICE.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy rain, 1 debris flow. Local standard time, as filed.

Heavy Rain, San Juan

When
July 1, 11:00 AM MST to 3:00 PM MST
Where
San Juan County, 10.55 mi NW of Summit Pt
Reported by
Trained Spotter
Coordinates
38.170, -109.240

Heavy rainfall within a short period of time resulted in minor road flooding.

Heavy Rain, Grand

When
July 1, 11:00 AM MST to 5:00 PM MST
Where
Grand County, 4.74 mi SE of Moab
Reported by
Trained Spotter
Coordinates
38.530, -109.490

A rainfall total of 1.03 inches was measured at a location in Spanish Valley.

Debris Flow, San Juan

When
July 1, 12:00 PM MST to 5:30 PM MST
Where
San Juan County, 20.77 mi SSE of White Canyon to 20.66 mi SSE of White Canyon
Cause
Heavy Rain
Reported by
Public
Coordinates
37.340, -110.330

Muddy water, rocks, and other debris were reported flowing across Clay Hills Road at several points south of Highway 276, near Steer Gulch, as a result of heavy rainfall.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2016Every state in 2016This day in weather historyWarnings in Utah, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 680855, 680857, 680856.